This site is intended for health professionals only!

Published on 7 January 2008

Share this story:

Fainting warning over Gardasil jab

teaser

There has been an increase in the number of girls who have fainted after receiving the Gardasil vaccine in the US, according to health experts in the country.

The injection, which is manufactured by pharmaceutical giant Merck, has been developed to target the human papilloma virus (HPV), which causes cervical and vaginal cancer in women.

The treatment is the first vaccine approved specifically to target HPV in the US, and was approved by the Food and Drug Administration (FDA) for girls aged from nine to 26.

However, during its first year of use, a number of patients have said that the jab is painful, and reports of girls fainting after having the vaccinations have increased.

But it has not been established whether the pain of the cervical cancer vaccine is the reason for the reaction.

Many of those who have had been given Gardasil say they have experienced a degree of pain which is usually short-lived. But some teenagers have said that it is uncomfortable to drive or sleep on the injected arm for up to a day after getting the shot.

Officials at Merck acknowledge the jab does sting, but said that this is partly due to the virus-like particles which are contained in the shot.

A second HPV vaccine, GlaxoSmithKline’s Cervarix, is currently under FDA review and could become available in the US later this year.

Copyright © PA Business 2008

Merck

Take part in our prize-draw survey



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: